Tennessee, 2019

Debris Flow in Tennessee, February 20 to 24, 2019

February 20 to 24, 2019 · NWS MRX · 1 event in 1 county or zone

There were wet antecedent soils, with additional rain near the events. A landslide on Hwy 66 north of New Life Road occurred on the 20th and again on the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

There were wet antecedent soils, with additional rain near the events. A landslide on Hwy 66 north of New Life Road occurred on the 20th and again on the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 20, 2:42 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Feb 20, 2:42 AM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
242 AM EST Wed Feb 20 2019

.SHORT TERM...(Today and Tonight)...
A brief lull in precipitation is occurring early this morning as
the heavier precipitation shield dissipates and continues to move
northeastward out of the Tennessee Valley. But during this brief
break in the rainfall, we won't get to experience much in the way
of sunshine before the next round begins, so little drying is
expected to occur meaning the flooding risk will still be
relatively high. That next round of rain will come as a frontal
boundary moves in from the west this afternoon into the overnight
hours.

There is enough instability with this system that
we could see another round of thunderstorms along the frontal
boundary. This second round of rain will also continue the
flooding threat that the area has been dealing with. With the
possibility of thunderstorms comes the possibilty that some
places could see brief heavy rainfall under a storm... So flash
flooding will be the primary concern later today into the
overnight hours. Thus we will continue with the Flood Watch until
Thursday morning. Precipitation chances will remain the lowest in
the foothills of the mountains where we could see some downsloping
winds keep the rain at bay for a while.

In addition to rainfall a strong low level jet streak will move
across the area today. Strongest winds will be in the higher
elevations, and especially in the foothills of the Southern
Appalachian Mountains where mountain wave winds may bring strong
wind gusts. High wind warnings and wind advisories are in effect
today for the higher elevations of the mountains and the adjacent
foothills that typically see the strongest winds during these
types of events.

.LONG TERM (Thursday through Tuesday)...
The wet pattern will continue through the end of the week, but there
is some uncertainty regarding the finer details of the location of
the heaviest rainfall, as the models are not in agreement. The
general pattern is that the 850 mb thermal/convergence boundary near
our southern border on Thursday will push back to the north as the
Atlantic ridge builds and a trough moves into the Plains. The GFS
favors an axis of highest QPF across our southern tier on
Thursday through Friday, while the NAM, SREF, and ECMWF favor the
northern areas. Will lean the forecast toward the latter solution.
Eventually the GFS catches up and takes the strongest QG forcing
to our north on Saturday. The track of the low pressure system
across the Upper MS Valley and Great Lakes on Saturday night will
put us firmly in the warm sector, and with a 50+ kt LLJ and upper
jet streak over the OH Valley, thunderstorms will be a
possibility.

These model disagreements lead to a low confidence QPF forecast and
flooding potential. However, as we have been saying for several
days, it will not take much rain at all to produce flooding problems
as any precip will quickly run off. Flooding will likely continue to
pose a threat through Saturday for at least portions of the area.

A cold frontal passage on Sunday morning will finally bring a
period of dry conditions through Monday, with a NW low level flow
and a nearly zonal flow through the mid and upper levels. The
models hint at a weak shortwave trough passage on Tuesday that
will warrant a chance PoP returning to the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             54  48  59  48 /  90 100  50  70
Knoxville McGhee Tyson Airport, TN  60  48  59  46 /  70 100  30  50
Oak Ridge, TN                       57  46  60  46 /  80 100  20  50
Tri Cities Airport, TN              56  48  59  44 /  50  80  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Flood Watch through Thursday morning for Anderson-Bledsoe-
     Bradley-Campbell-Claiborne-East Polk-Grainger-Hamilton-
     Hancock-Knox-Loudon-Marion-McMinn-Meigs-Morgan-NW Blount-
     Northwest Monroe-Rhea-Roane-Scott TN-Sequatchie-Southeast
     Monroe-Union-West Polk.

     High Wind Warning until 4 PM EST this afternoon for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
     Southeast Greene-Southeast Monroe-Unicoi.

     Wind Advisory until 4 PM EST this afternoon for Johnson-
     Southeast Carter.

VA...Flood Watch through Thursday morning for Lee-Wise.

     Wind Advisory until 4 PM EST this afternoon for Russell-
     Washington-Wise.

&&

ABM/DGS
Hazardous weather outlook, Feb 20, 2:49 AM EST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
249 AM EST Wed Feb 20 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
249 AM EST Wed Feb 20 2019 /149 AM CST Wed Feb 20 2019/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

A flood watch is in effect for today as additional rainfall this
evening could lead to flooding. Abundant rainfall over the past
couple of weeks have lead to saturated soils and high river and
lake levels. If a particular location gets a few rounds of heavy
showers it could lead to localized flooding of low lying areas.

Mountain wave high winds for the mountains and adjacent foothills of
east Tennessee and southwest Virginia are expected through tonight
bringing the possibility of downed trees and structural damage.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Preiods of rain are expected across the area Thursday night
through Saturday night. Since the ground is already saturated and
streams are high, flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for flooding today through
Saturday night.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Hawkins

When
February 20, 6:00 AM EST to February 24, 6:00 AM EST
Where
Hawkins County, 3 mi NW of Altonville to 4 mi N of Altonville
Cause
Heavy Rain
Property damage
$15 million
Reported by
Department of Highways
Coordinates
36.431, -83.158

A landslide occurred on Hwy 66 between New Life Road and Clinch Valley Road on the 20th, and another near the same area occurred on the 24th. There was significant damage to Hwy 66.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811066.